FDA Safety Review: Femur Fractures With Fosamax
Written By: Rheingold, Valet, Rheingold, Ruffo & Giuffra LLP
We have filed suits on behalf of women who have suffered osteonecrosis of the jaw or an atypical femur fracture after taking Fosamax, an osteoporosis drug sold by Merck. The litigation has primarily been focused on the osteonecrosis of the jaw injuries. However, over the last few years, there have been medical reports of atypical femur fractures in long-term users of Fosamax, a bisphosphonate.
On March 10, 2010, the FDA announced a safety review involving atypical femur fractures associated with bisphosphonate drugs, including Fosamax. We reprint below sections of this FDA announcement which we think will be informative to bisphosphonate users. Please contact us if you have suffered from a femur fracture or osteonecrosis while taking an osteoporosis drug.
FDA Drug Safety Communication: Ongoing safety review of oral bisphosphonates and atypical subtrochanteric femur fractures
[03-10-2010] Patients and healthcare professionals may have questions about oral bisphosphonate medications and atypical subtrochanteric femur fractures - fractures in the bone just below the hip joint. Oral bisphosphonates are commonly prescribed to prevent or treat osteoporosis in postmenopausal women. Common brand names of medications in this class include Fosamax, Actonel, Boniva, and Reclast. Recent news reports have raised the question about whether there is an increased risk of this type of fracture in patients with osteoporosis using these medications. At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures. FDA is working closely with outside experts, including members of the recently convened American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather additional information that may provide more insight into this issue.
Based on published case reports of atypical subtrochanteric femur fractures occurring in women with osteoporosis using bisphosphonates, FDA, in June 2008, requested information from all bisphosphonate drug manufacturers regarding this potential safety signal. All available case reports and clinical trial data were requested. FDA's review of these data did not show an increase in this risk in women using these medications. In addition, FDA reviewed a December 2008 article in the Journal of Bone and Mineral Research by Abrahamsen et al, that analyzed data from two large observational studies in patients with osteoporosis. The authors concluded that atypical subtrochanteric femur fractures had many similar features in common with classical osteoporotic hip fractures, including patient age, gender, and trauma mechanism. The data showed that patients taking bisphosphonates and those not taking bisphosphonates had similar numbers of atypical subtrochanteric femur fractures relative to classical osteoporotic hip fractures. This communication is in keeping with FDA's commitment to inform the public about its ongoing safety review of drugs. The agency will continue to review new information as it becomes available and will update the public once the agency's review is complete.